Errors / Overmedication in Nursing Homes
Most nursing home residents take medication to improve or maintain their
health conditions. For example, patients with heart disease and high
blood pressure must take a variety of medicines to stay alive. If they
miss any medicines, they could die from a heart attack or a stroke.
Nursing home is responsible for making sure all residents take their
medications correctly. Also, they are responsible for keeping a list
of residents’ allergies to medications.
When medication errors are made, severe reactions could occur or conditions
could worsen significantly that would lead to hospitalization or even
death. One woman decided to get the agency in her state to investigate
the sudden passing of grandmother and the investigation discovered she
was given the wrong medication.
According to a study published in the Journal of the American Geriatrics
Society, 16 to 27 percent of all nursing home residents are victims
of medication errors.
Some of the most common medication mistakes are caused by understaffing,
carelessness on the part of the staff, lack of supervision of the nurses
administering nurses, misdiagnosis, confusion regarding administration,
and incorrect transcriptions of dosages or prescriptions. Also, there
are communication problems among staff at times since there are so many
residents. For example, one nurse might assume that another nurse has
administered the medication to one particular resident and due to lack
of communication that resident misses her/his medication.
Studies have shown that the two most common medication mistakes
1.) Delayed or missed treatment of medication; and
2.) The administration of the wrong
dose or the wrong medication
Studies also show that nursing home medication error occurrences are
widely underreported. It is estimated that only 1.5% of all medication
errors are actually reported. Since 2000, the Food and Drug Administration
(FDA) has received more than 95,000 reports of medication errors. These
reports are voluntary, so the number of actual medication errors is
believed to be higher.
Nursing home and medication error risks can be considerable
because many patients are on a number of prescriptions and have already
compromised physical health conditions.
The following are the most common types of medication errors:
• Medications administered to the wrong patient;
• Medications given in an incorrect dose (overdose or inadequate
• Failing to monitor the effects of a medication. Many medications
like blood thinners (Coumadin, Heparin, Lovenox) require regular laboratory
• Administering a medication to a patient who is allergic to the
It is very common for nursing homes to overmedicate nursing home residents
with Alzheimer’s disease, dementia, and other types of cognitive
impairments with tranquilizers to control their behavior. Overmedication
is dangerous because it can increase the chances of residents falling.
Intentional overmedication is most often done with the purpose of making
a patient easier to control, often referred to as chemical restraint.
Antipsychotics and sedatives are medications that may calm a patient
down, or make a patient more likely to comply with directions given
by caregivers, family members, or nursing home staff. In some cases,
institutions will even give patients medications without a prescription.
Also, sometimes nursing homes give pain medicine such as Tramadol for
pain unnecessarily to nursing home residents who have dementia and Tramadol
is not a good medication for patients with dementia because it can cause
them to become more confused and not alert.
Errors in Nursing Homes
Homes Are Overmedicating Their Residents Who Suffer From Dementia and